Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 7, 2013, 6:16 PM CDT for Russell County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2013, 6:16 PM CDT (23:16 UTC)
- Expired
- Apr 7, 2013, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:57 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 7, 5:57 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT SUN APR 7 2013 .UPDATE... ISSUED AT 555 PM CDT SUN APR 7 2013 ALL AFFECTED FACETS OF INHERITED FORECAST HAVE BEEN UPDATED TO REFLECT THE ISSUANCE OF SVR #84 THAT IS IN EFFECT FOR ALL AREAS GENERALLY ALONG & W OF I-135 UNTIL MID-NIGHT. THE POPS IN AREAS AFFECTED BY SVR #84 HAVE BEEN INCREASED TO 40-50% IN MOST AREAS W/ "SVR" APPLIED. AT THIS TIME GOLFBALL-SIZED HAIL IS THE PRIMARY THREAT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY ) ISSUED AT 313 PM CDT SUN APR 7 2013 TONIGHT...THE PRIMARY INSTABILITY AXIS HAS REMAINED SITUATED NEAR THE KS-OK STATE LINE TODAY WHILE CREEPING SLIGHTLY NORTHWARD THROUGH THE AFTERNOON HOURS. THIS SHOULD REMAIN THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN AREA OF MID-LEVEL WAA. THE CAP IS EXPECTED TO STRENGTHEN AS WE MOVE THROUGH THE OVERNIGHT HOURS AND INTO MONDAY AS THE LOW-MID LEVEL SW FLOW DEEPENS ACROSS THE AREA. HOWEVER MAINTAINED LOW POPS FOR ANY THUNDERSTORM ACTIVITY DEVELOPING ALONG A TROUGH AXIS SITUATED OVER THE HIGH PLAINS OF WESTERN KANSAS. LOW LEVEL MOISTURE ADVECTION MAY ALSO RESULT IN SOME ADVECTION FOG WITHIN AN INCREASINGLY MOIST PBL. MONDAY-MONDAY NIGHT...INCREASING LOW LEVEL SOUTHWEST FLOW IS PROGGED TO ADVECT AN ELEVATED MIXED LAYER ACROSS MUCH OF SOUTHEAST AND EAST CENTRAL KANSAS ON MONDAY PROVIDING A VERY STOUT CAPPING INVERSION ACROSS THE AREA LIKELY PRECLUDING DEEP MOIST CONVECTION. BETTER CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY REMAIN CONFINED TO LOCATIONS NEAR THE DRYLINE SOUTH AND WEST OF THE FORECAST AREA AND ACROSS THE CENTRAL HIGH PLAINS WHERE LOW LEVEL SSE WINDS WILL ADVECT MOISTURE WESTWARD AND LOW LEVEL CONVERGENCE IS MAXIMIZED ALONG THE DRYLINE/WARM FRONT. TRENDED POPS DOWN AS CONFIDENCE IN MORE WIDESPREAD THUNDERSTORM ACTIVITY HAS DECREASED CONSIDERABLY...HOWEVER THE GFS MAINTAINS A ROBUST INSTABILITY AXIS ABOUT 200 MILES EAST OF THE LATEST NAM THEREFORE WILL MAINTAIN LOW POPS GIVEN CONTINUED UNCERTAINTY IN THE EVOLUTION OF THE STORM SYSTEM. TUESDAY-WEDNESDAY...MORE WIDESPREAD SEVERE WEATHER STILL APPEARS LIKELY ON TUESDAY ALONG THE COLD FRONT AS THE VIGOROUS MID/UPPER TROUGH MOVES OVER THE CENTRAL ROCKIES AND LARGE-SCALE FORCING FOR ASCENT SPREADS OVER THE CENTRAL PLAINS. AS THE PREVIOUS SHIFT MENTIONED...THE MOST LIKELY MODE STILL APPEARS TO BE LINEAR WITH DEEP LAYER SHEAR VECTORS PARALLEL TO THE SFC FRONTAL POSITION. GIVEN THE EXPECTED STRONG CAPPING ACROSS THE WARM SECTOR...THE MOST ROBUST THUNDERSTORM ACTIVITY IS EXPECTED ALONG THE COLD FRONT WHERE STRONG DAMAGING WINDS AND VERY LARGE HAIL IS EXPECTED TO BE THE PRIMARY THREATS. PRECIPITATION IS EXPECTED TO END FROM WEST TO EAST ON WEDNESDAY WHILE A BRIEF TRANSITION TO SNOW IS STILL POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS LATE TUE NIGHT EARLY WED...HOWEVER LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. TEMPERATURES WILL STRUGGLE TO REACH 50 WITHIN STRONG POST-FRONTAL LOW LEVEL CAA REGIME. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN APR 7 2013 A RETURN TO UNSEASONABLY COOL CONDITIONS IS EXPECTED BEHIND THIS STORM SYSTEM WITH HIGHS STRUGGLING TO CLIMB INTO THE 50S ON THURSDAY. SHORTWAVE RIDGING WILL RETURN TOWARDS THE END OF THE WEEK WITH A RETURN TO MORE SEASONABLE TEMPERATURES. INTRODUCED LOW POPS TOWARD THE END OF THE PERIOD WITHIN A PROGRESSIVE NORTHWEST- TYPE MID/UPPER FLOW REGIME...HOWEVER CONFIDENCE IN PRECIPITATION REMAINS LOW. A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 545 PM CDT SUN APR 7 2013 SEVERAL HAZARDS TO OCCUR THROUGHOUT THE 08/00Z TAF CYCLE WITH THE 2 PRIMARY BEING SVR TSRA & MVFR CIGS LIKELY TO DETERIORATE INTO IFR AS THE NIGHT PROGRESSES. STG-SVR TSRA HAVE REDEVELOPED OVER WRN & CNTRL KS & ARE MOVG E ~30KTS WITH GOLFBALL-SIZED HAIL THE PRIMARY THREAT. IFR VSBYS LIKELY IN +RA. THE 08/00Z TAFS WILL BE FOCUSING ON THE 00Z TO 12Z PERIOD. && .FIRE WEATHER... ISSUED AT 313 PM CDT SUN APR 7 2013 A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 75 63 75 / 40 20 20 60 HUTCHINSON 56 75 59 71 / 40 20 30 70 NEWTON 56 74 61 73 / 40 20 30 60 ELDORADO 58 74 60 73 / 40 10 20 50 WINFIELD-KWLD 58 76 62 75 / 40 10 20 50 RUSSELL 53 74 56 58 / 50 40 40 50 GREAT BEND 55 75 58 59 / 50 30 40 40 SALINA 55 72 60 69 / 40 20 40 70 MCPHERSON 56 74 60 71 / 40 20 30 70 COFFEYVILLE 59 74 63 77 / 40 10 20 50 CHANUTE 58 72 62 75 / 50 10 20 50 IOLA 58 72 62 75 / 60 10 20 50 PARSONS-KPPF 59 73 62 76 / 50 10 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ES
Hazardous weather outlook, Apr 7, 4:18 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT SUN APR 7 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE EVENING...MAINLY FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 400. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL UP TO SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER CHANCES MAY CONTINUE ON MONDAY AND ESPECIALLY TUESDAY...AS A STRONG WEATHER SYSTEM MOVES INTO THE CENTRAL PLAINS. LARGE HAIL EXCEEDING THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE. IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE TUESDAY NIGHT AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING WITH SNOW BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT MAINLY DUE TO ONLY A FEW SEVERE STORMS...HOWEVER ACTIVATION MAY BE NEEDED AREA WIDE ON TUESDAY AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 7, 4:10 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL TORONTO 37.80N 95.95W
04/07/2013 E1.00 INCH WOODSON KS AMATEUR RADIO
&&
SMFSpecial weather statement, Apr 7, 4:14 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SUN APR 7 2013
KSZ033-048-049-072145-
ELLSWORTH-LINCOLN-SALINE-
414 PM CDT SUN APR 7 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...
AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF BROOKVILLE...OR 13 MILES EAST
OF ELLSWORTH...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9757 3885 9759 3872 9804 3884 9810
3897 9792
TIME...MOT...LOC 2114Z 242DEG 28KT 3882 9799
CARUSOLocal storm report, Apr 7, 5:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 10 ESE YATES CENTER 37.82N 95.57W
04/07/2013 E1.50 INCH WOODSON KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 5:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL HUMBOLDT 37.81N 95.44W
04/07/2013 E1.50 INCH ALLEN KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 5:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 3 N ROSE HILL 37.61N 97.13W
04/07/2013 M1.00 INCH BUTLER KS EMERGENCY MNGR
0202 PM HAIL 3 W AUGUSTA 37.69N 97.03W
04/07/2013 M1.00 INCH BUTLER KS EMERGENCY MNGR
0205 PM HAIL 5 S ANDOVER 37.62N 97.14W
04/07/2013 M0.75 INCH BUTLER KS TRAINED SPOTTER
0209 PM HAIL AUGUSTA 37.69N 96.98W
04/07/2013 E1.00 INCH BUTLER KS EMERGENCY MNGR
0210 PM HAIL 1 E AUGUSTA 37.69N 96.96W
04/07/2013 E1.00 INCH BUTLER KS TRAINED SPOTTER
0220 PM HAIL 3 E AUGUSTA 37.69N 96.92W
04/07/2013 M1.75 INCH BUTLER KS STORM CHASER
GOLF BALL HAIL COVERING OLD HIGHWAY 54
0330 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
0333 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.75 INCH GREENWOOD KS LAW ENFORCEMENT
0342 PM HAIL 4 SE EUREKA 37.78N 96.24W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
PEA TO QUARTER SIZED HAIL COVERING K99
0409 PM HAIL TORONTO 37.80N 95.95W
04/07/2013 E1.00 INCH WOODSON KS AMATEUR RADIO
0445 PM HAIL 10 ESE YATES CENTER 37.82N 95.57W
04/07/2013 E1.50 INCH WOODSON KS LAW ENFORCEMENT
0456 PM HAIL HUMBOLDT 37.81N 95.44W
04/07/2013 E1.50 INCH ALLEN KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 6:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN TORONTO 37.80N 95.95W
04/07/2013 M1.87 INCH WOODSON KS AMATEUR RADIO
AMATEUR RADIO OPERATOR MEASURED 1.87 INCHES OF RAIN WITH
THE THUNDERSTORMS THAT MOVED THROUGH THIS AFTERNOON AND
EARLY EVENING.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 12:53 PM CDT | Special Weather Statement | ICT | Sedgwick | 22 min |
| Apr 7, 1:35 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Apr 7, 1:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 57 min |
| Apr 7, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 64 min |
| Apr 7, 3:07 PM CDT | Special Weather Statement | ICT | Woodson | 53 min |
| Apr 7, 3:24 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 66 min |
| Apr 7, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
| Apr 7, 4:14 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Apr 7, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 31 min |
| Apr 7, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 62 min |
| Apr 7, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Apr 7, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.